STEROID-INDUCED ANAPHYLAXIS


Umamaheswari A, Bhuvaneswari K, Ramalingam S

Abstract


 

 To report a severe adverse drug reaction (ADR) due to administration of injection hydrocortisone sodium succinate and to explore the possibility of an association between injection hydrocortisone and the severe ADR. After getting ethics approval from the institution, ADR form and patient’s clinical record from the Department of Cardiology, in a Private Medical College was received. In that, it was recorded as a 75-year-old male patient, a case of unstable angina with troponin T - positive, was posted for coronary angiogram developed a severe reaction to intravenous (IV) hydrocortisone 100 mg stat, given to prevent allergy to contrast dye used in the procedure. 5 minutes after drug administration, he developed sudden itching all over the body, hypotension blood pressure: 60 mmHg and swelling of lips. No other drugs had been given at that time. The patient was already on aspirin 150 mg, clopidogrel 75 mg, and atorvastatin 80 mg, and enoxaparin 40 mg. The procedure was abandoned, and the patient was given injection pheniramine maleate 45.5 mg IV, injection dopamine 10 mcg/kg/min IV. He symptomatically improved within 6 hrs. Causality analysis using the WHO scale categorizes it as probable, as anaphylaxis occurred immediately after administration of hydrocortisone, no other drugs were given at that time, and rechallenge was not done. Very few cases of various steroid-induced anaphylaxis have been reported worldwide. This one among the rare ADR report may be due to the steroid or the excipients in the preparation. Skin prick test or in vitro (radioallergosorbent test assay) test can be done immediately to confirm the causative allergen in this case and would also help in identifying specific agents that will be tolerated in the future treatment.


Keywords


Allergic reaction, Excipients, Steroid.

| PDF |

References


Appalasamy J, Sariff A. A survey of drug-related-problems among patients treated for allergy symptoms in community pharmacies at Negeri Sembilan, Malaysia. Int J Pharm Pharm Sci 2014;6(10):313-6.

Mirmoezzi M, Yazdi M, Gholami O. Comparative study on the efficacy of mometasone and fluticasone nasal sprays for treatment of allergic rhinitis. Int J Pharm Pharm Sci 2017;9(3):211-4.

Vatti R, Ali F, Chang C, Teuber S. Hypersensitivity reactions to corticosteroids. Clin Rev Allergy Immunol 2014;47(1):26-37.

Fulcher DA, Katelaris CH. Anaphylactoid reaction to intravenous hydrocortisone sodium succinate: A case report and literature review. Med J 1991;154(3):210-4.

Burgdorff T, Venemalm L, Vogt T, Landthaler M, Stolz W. IgE-mediated anaphylactic reaction induced by succinate ester of methylprednisolone. Ann Allergy Asthma Immunol 2002;89(4):425-8.

Matura M, Goossens A. Contact allergy to corticosteroids. Allergy 2000;55(8):698-704.

Lutz ME, El-Azhary RA, Gibson LE, Fransway AF. Contact hypersensitivity to tixocortol pivalate. J Am Acad Dermatol 1998;38:691-5.

Dooms-Goossens A, Morren M. Results of routine patch testing with corticosteroid series in 2073 patients. Contact Dermat 1992;26(3):182-91.

Vind-Kezunovic D, Johansen JD, Carlsen BC. Prevalence of and factors influencing sensitization to corticosteroids in a Danish patch test population. Contact Dermat 2011;64(6):325-9.

Schindewolf M, Lindhoff-Last E, Ludwig RJ, Boehncke WH. Heparin-induced lesions. Lancet 2012;380(9856):1867-79.




About this article

Title

STEROID-INDUCED ANAPHYLAXIS

Keywords

Allergic reaction, Excipients, Steroid.

DOI

10.22159/ajpcr.2017.v10i8.18885

Date

01-08-2017

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 10 Issue 8 August 2017 Page: 1-2

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

369 Views | 518 Downloads

Authors & Affiliations

Umamaheswari A
Department of Pharmacsology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India.
India

Bhuvaneswari K
Department of Pharmacsology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India.
India

Ramalingam S
Department of Pharmacsology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India.
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.